Alert archive / New Mexico / Special Weather Statements in 2018
Special Weather Statement, NWS Albuquerque, NM
NWS Albuquerque, NM issued this special weather statement at Aug 1, 2018, 7:49 PM MDT for Torrance County, New Mexico. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2018, 7:49 PM MDT (01:49 UTC)
- Expired
- Aug 1, 2018, 8:15 PM MDT
- In force
- 26 min
- Issued by
- NWS Albuquerque, NM
County Torrance County, NM
The radar
The Albuquerque radar (KABX), 139 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 1.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 993 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 2863 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
685 WWUS85 KABQ 020149 SPSABQ Special Weather Statement National Weather Service Albuquerque NM 749 PM MDT WED AUG 1 2018 NMZ523-524-020215- South Central Highlands-Central Highlands- 749 PM MDT WED AUG 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LINCOLN AND SOUTHEASTERN TORRANCE COUNTIES UNTIL 815 PM MDT... At 749 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles northeast of Cedarvale, or 14 miles north of Corona, moving southeast at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Corona. Heavy rains will cause water to pond on roads and in low spots. Fast running water will quickly fill arroyos and ditches. && LAT...LON 3445 10575 3457 10559 3439 10533 3421 10558 TIME...MOT...LOC 0149Z 319DEG 12KT 3446 10561 $$ 40
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Aug 1, 5:44 PM MDT, 2 hours 5 minutes earlier.
Area forecast discussion, Aug 1, 5:44 PM MDT, 2 hours 5 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 544 PM MDT Wed Aug 1 2018 .AVIATION... 00Z TAF CYCLE Strong to severe thunderstorms will continue across central and eastern NM into the evening hours. Large hail and wind gusts to 50kt will be possible, mainly across eastern NM. These storms will slowly shift south/southeast around 5 to 10kt. TAF sites likely to be impacted this eve include KABQ/KAEG and KTCC, with lesser confidence at KROW until late. Brief MVFR vsbys in heavy rain is also possible. Storms should largely dissipate by 06Z Thu, but a few storms may linger overnight. Another round of thunderstorms is expected Thursday, initially forming over the high terrain and drifting south/southeast. Outflow boundary collisions will help drive storms onto the lower elevations. 34 && .PREV DISCUSSION...335 PM MDT Wed Aug 1 2018... .SYNOPSIS... High pressure aloft remains over Arizona with an upper level disturbance expected to drop from Utah southeastward into New Mexico. This will produce a swath of additional showers and thunderstorms over central and east central New Mexico into the evening hours with some storms turning strong to severe with heavy downpours, gusty winds, and hail. Into Thursday, high pressure will inch toward the Arizona-New Mexico border with showers and thunderstorms favoring the central mountain chain and the Continental Divide before moving into some adjacent lower elevations. A similar thunderstorm trend will persist into Friday with temperatures hovering near to just slightly above average for early August. High pressure will slowly build over New Mexico this weekend, reducing storms somewhat, but not completely inhibiting them. && .DISCUSSION... The short wave disturbance can be seen on water vapor imagery over Utah, and should drop southeastward, pushing lift and an associated arc-shaped line of new convection into NM into the night. Storms will continue to have a tendency to be strong to severe, as prevailing surface winds are primarily exhibiting south southwesterly components with the northerly flow in the mid troposphere, yielding increased bulk shear values. A quick glimpse of the radar and satellite verifies the high instability advertised by the models, and convection should remain fairly active into the evening. Lower PWATs are wrapping over the northern mountains of NM, but elsewhere PWATs range from about 1.0 to 1.5 inch and will add a locally heavy rainfall threat. Into Thursday, the wave will have passed through offering a lull as a brief wave of subsidence passes over, but into the late afternoon and evening more storms are expected to fire along and west of the central mountain chain. Drier PWATs will linger over the northern mountains, and steering flow won't benefit from any speed increases as the dome of high pressure nudges toward the AZ-NM border. This would, however, begin to limit the severity of storms with bulk shear slowly decreasing. As far as temperatures are concerned, a persistence forecast seems suffice with a few localized areas observing premature temperature drops during storms. By Friday, the anticyclone jogs slightly south with a similar storm and temperature regime continuing over NM. Again, lowest PWATs would be found over the northern mountains, but heftier values between 1.0 and 1.4 would be found in the southwestern mountains and near/just east of the central mountain chain. By the weekend high pressure expands some with a potential ill-defined centroid appearing in southwestern or south central NM. Mid-tropospheric pressure heights will not be much higher than they are now, possibly just a couple decameters higher, but this seems to be enough subsidence to reduce, but not fully eliminate storm coverage. After staying atop of NM for the first part of next week, the anticyclone should creep back over and even northwest of the Four Corners region by late Tuesday and Wednesday. This would make storm potential heavily reliant on back door frontal intrusions, which the GFS is already advocating, with one entering northeastern NM by Tuesday and shoving more low layer moisture westward into the evening and on into Wednesday. 52 && .FIRE WEATHER... Showers and thunderstorms with heavy rainfall have developed across much of the higher terrain this afternoon. This activity will merge into the Rio Grande Valley then become a large convective complex over eastern NM this evening. Upper level high pressure will drift east into western NM through Friday and bring steering flow to a halt. This will elevate the potential for flash flooding over the entire area, especially around burn scars. High temperatures will be near to slightly above normal in this pattern. Upper level high pressure will strengthen enough over the weekend to suppress the coverage of showers and storms. Temperatures will warm a few more degrees above normal with lower humidity and poor to fair ventilation. The high center is shown to shift back to the northwest early next week and allow deeper moisture to return to NM. This pattern will trend temperatures closer to normal with more heavy rain possible. Guyer && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
In the hours before
Special weather statement, Aug 1, 6:40 PM MDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
640 PM MDT WED AUG 1 2018
NMZ530-020115-
Union County-
640 PM MDT WED AUG 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UNION COUNTY UNTIL
715 PM MDT...
At 640 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hayden, or 9 miles northwest of Amistad, moving southeast at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Amistad and Hayden.
Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.
&&
LAT...LON 3578 10322 3596 10338 3600 10338 3600 10337
3603 10337 3612 10325 3599 10304 3592 10304
TIME...MOT...LOC 0040Z 315DEG 12KT 3601 10328
40Special weather statement, Aug 1, 6:53 PM MDT, 56 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
653 PM MDT WED AUG 1 2018
NMZ519-521-020130-
Sandia/Manzano Mountains-Middle Rio Grande Valley/Albuquerque Metro
Area-
653 PM MDT WED AUG 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANDOVAL AND
BERNALILLO COUNTIES UNTIL 730 PM MDT...
At 652 PM MDT, Doppler radar was tracking a strong thunderstorm over
Mariposa, or near Rio Rancho, moving southeast at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Northeastern Albuquerque, Rio Rancho, Corrales, Bernalillo, Enchanted
Hills, Mariposa, Cabezon, Coronado State Monument, Vista Hills and
Sandia Pueblo.
This includes Interstate 25 between Mile Markers 232 and 249.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3543 10660 3540 10656 3540 10654 3541 10652
3537 10639 3535 10639 3513 10652 3529 10682
3546 10672
TIME...MOT...LOC 0052Z 296DEG 15KT 3535 10669
40Local storm report, Aug 1, 7:13 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
713 PM MDT WED AUG 01 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 1 SW WHEATLAND 34.90N 103.37W
08/01/2018 M1.00 INCH QUAY NM TRAINED SPOTTER
0700 PM TSTM WND GST 1 SW WHEATLAND 34.90N 103.37W
08/01/2018 M60 MPH QUAY NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ201800777
EVENT NUMBER ABQ201800778
TRMLocal storm report, Aug 1, 7:15 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
715 PM MDT WED AUG 01 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 PM TSTM WND GST 5 WSW OSCURO 33.45N 106.13W
07/31/2018 M61 MPH LINCOLN NM MESONET
WHITE SANDS MISSILE RANGE - PHILLIPS HILL.
&&
EVENT NUMBER ABQ201800779
JLSLocal storm report, Aug 1, 7:18 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
718 PM MDT WED AUG 01 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 PM TSTM WND GST 20 S BINGHAM 33.61N 106.42W
07/31/2018 M70 MPH SOCORRO NM MESONET
WSMR - LITTLE BURRO
&&
EVENT NUMBER ABQ201800780
JLSSpecial weather statement, Aug 1, 7:49 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Albuquerque NM 749 PM MDT WED AUG 1 2018 NMZ523-524-020215- South Central Highlands-Central Highlands- 749 PM MDT WED AUG 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LINCOLN AND SOUTHEASTERN TORRANCE COUNTIES UNTIL 815 PM MDT... At 749 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles northeast of Cedarvale, or 14 miles north of Corona, moving southeast at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Corona. Heavy rains will cause water to pond on roads and in low spots. Fast running water will quickly fill arroyos and ditches. && LAT...LON 3445 10575 3457 10559 3439 10533 3421 10558 TIME...MOT...LOC 0149Z 319DEG 12KT 3446 10561 40
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 6:00 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 45 min |
| Aug 1, 6:01 PM MDT | Special Weather Statement | ABQ | Union | 29 min |
| Aug 1, 6:09 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 46 min |
| Aug 1, 6:14 PM MDT | Special Weather Statement | ABQ | Torrance | 31 min |
| Aug 1, 6:18 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Quay | 57 min |
| Aug 1, 6:21 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca | 23 min |
| Aug 1, 6:27 PM MDT | Special Weather Statement | ABQ | Bernalillo | 33 min |
| Aug 1, 6:37 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln, Socorro | 38 min |
| Aug 1, 6:42 PM MDT | Flash Flood Warning | ABQ | Lincoln | 3 hr |
| Aug 1, 6:53 PM MDT | Special Weather Statement | ABQ | Bernalillo | 37 min |
| Aug 1, 7:01 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 35 min |
| Aug 1, 7:08 PM MDT | Severe Thunderstorm Warning | ABQ | Torrance | 27 min |
| Aug 1, 7:13 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Quay | 47 min |
| Aug 1, 7:16 PM MDT | Areal Flood Advisory | ABQ | Curry, Guadalupe, Quay, San Miguel | 119 min |
| Aug 1, 7:19 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 41 min |
| Aug 1, 7:27 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Sandoval | 2 hr |
| Aug 1, 7:37 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Torrance | 113 min |
| Aug 1, 7:56 PM MDT | Special Weather Statement | ABQ | Quay | 34 min |
| Aug 1, 8:10 PM MDT | Flash Flood Warning | ABQ | Bernalillo, Torrance | 3 hr |
| Aug 1, 8:11 PM MDT | Areal Flood Advisory | ABQ | Torrance | 2 hr |
| Aug 1, 8:31 PM MDT | Special Weather Statement | ABQ | Quay | 29 min |
| Aug 1, 9:08 PM MDT | Special Weather Statement | ABQ | Quay | 37 min |
| Aug 1, 9:23 PM MDT | Severe Thunderstorm Warning | ABQ | Quay | 52 min |
| Aug 1, 9:32 PM MDT | Flash Flood Warning | ABQ | Quay | 3 hr |
| Aug 1, 10:25 PM MDT | Areal Flood Advisory | ABQ | Roosevelt | 2 hr |
| Aug 2, 12:40 AM MDT | Areal Flood Advisory | ABQ | Quay | 110 min |
| Aug 2, 2:42 PM MDT | Areal Flood Advisory | ABQ | San Miguel | 2 hr |
| Aug 2, 2:50 PM MDT | Special Weather Statement | ABQ | Santa Fe | 25 min |
| Aug 2, 4:40 PM MDT | Special Weather Statement | ABQ | Santa Fe | 35 min |
| Aug 2, 5:35 PM MDT | Special Weather Statement | ABQ | Taos | 25 min |
| Aug 2, 5:51 PM MDT | Flash Flood Warning | ABQ | Colfax | 3 hr |
| Aug 2, 5:59 PM MDT | Special Weather Statement | ABQ | Sandoval | 31 min |
Nearby
Special Weather Statements in New Mexico, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.